“In contrast, a significant risk decrease for late TLR was not found for statin therapy at BMS (bare metal stent) sites,” note the authors of the report in the American Journal of Cardiology online March 1.
Dr. Yoshihisa Nakagawa, with Tenri Hospital, and colleagues explain that strategies for preventing late TLR after placement of drug-eluting stents (DES) “have not been adequately investigated.” They therefore examined registry data on 5092 patients undergoing a first PCI with sirolimus-eluting stents (SES) only and 5192 patients who received BMS only. Approximately half the patients in each group received statin therapy at the time of discharge.
In the first year after the procedure, the incidence of TLR was significantly lower in the SES group (7.8%) than the BMS group (22.2%; p<0.0001), and it was similar regardless of statin use, the team found.
However, late TLR incidence (i.e., at 1 to 4 years) was higher in the SES cohort (7.7%) than the BMS group (3.0%; p<0.0001). For this outcome, statin use versus non-use had a significant effect on incidence in the SES group (6.1% vs 9.6%, respectively; p=0.002) but not in the BMS group (2.6% vs 3.3%, respectively; p=0.38), the investigators report.
Discussing the findings, Dr. Nakagawa and colleagues comment, “Patients on dialysis were more often found in the nonstatin group, which might be 1 of the reasons for the higher rate of late TLR in the nonstatin group because dialysis is 1 of the risk factors for late TLR.”
After adjusting for confounders in multivariate analysis, however, they found that statin therapy remained significantly associated with reduced risk of TLR with sirolimus-eluting stents (hazard ratio 0.73; p=0.04).
Noting the established importance of statin therapy for secondary prevention in coronary artery disease, they conclude: “Statins should be administered in every patient undergoing PCI even if statin use was not associated with a decrease of late adverse events related to DES sites. Moreover, if a beneficial effect of statins in decreasing DES-related events could be confirmed, administration of higher doses of statins would be a reasonable option in patients with high risk for late adverse events of DES implantation.”